Regularly popping a dose of Advil or Tylenol could compromise your hearing. A new study that examined the long-term use of over-the-counter pain relievers found that women who took certain meds steadily for six years were 10% more likely to experience hearing loss, reports the New York Times.
The pain relievers in question were nonsteroidal anti-inflammatory drugs such as ibruprofen (Advil) or naproxen (Aleve). Those taking acetaminophen (Tylenol) for the same period were 9% more inclined to report hearing problems.
The team did not find diminished hearing associated with aspirin use. While the mechanism behind the hearing loss is unknown and the study did not prove causation, a press release notes it adds to a growing body of evidence that these sorts of drugs are linked to auditory problems.
Writing in the American Journal of Epidemiology, researchers compared long-term users with women who took the same pain meds two or more times per week for less than one year.
The study involved more than 54,000 mostly white women between the ages of 48 and 73 who self-reported their usage. Lead author Brian M. Lin of Harvard tells the Times that while the amount of hearing loss was low, use of the drugs in question is so widespread that "it can have large implications for public health." Two-thirds of American women over 60 experience hearing loss, and the study says the researchers may have found "an important modifiable contributor." Lin says don't halt the meds, but longtime users should "talk to their doctor just to see if they really need to be on them." (Studies have linked Tylenol use to hyperactivity in children and a "lack of empathy.")
This article originally appeared on Newser: What 6 Years of Advil Might Mean for Your Ears